Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 161, NWS Charleston, SC

August 20, 2015Beaufort County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Aug 20, 2015, 2:42 PM EDT for Beaufort County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 20, 2015, 2:42 PM EDT (18:42 UTC)
Expired
Aug 20, 2015, 3:19 PM EDT
In force
37 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Beaufort County, SC

The radar

The Charleston,SC radar (KCLX), 47 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.7 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2015-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2015-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1032 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:51 PM EDT, 51 minutes earlier.

Area forecast discussion, Aug 20, 1:51 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
151 PM EDT THU AUG 20 2015

.SYNOPSIS...
ATLANTIC HIGH PRESSURE WILL PREVAIL THROUGH TONIGHT. A WEAK COLD
FRONT WILL PUSH THROUGH THE AREA ON FRIDAY...AND DISSIPATE ALONG
OR JUST OFF THE COAST ON SATURDAY. HIGH PRESSURE WILL RETURN ON
SUNDAY BEFORE ANOTHER WEAK FRONT APPROACHES EARLY NEXT WEEK. THIS
FRONT WILL LINGER NEAR THE COAST THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
SATELLITE IMAGERY SHOWS AN ELONGATED SHORTWAVE PUSHING INTO OUR
WESTERN ZONES EARLY THIS AFTERNOON. AHEAD OF THIS FEATURE...GIVEN
PWATS ABOVE 2" AND SFC DEWPOINTS IN THE LOW TO MID 70S...SCATTERED
TO NUMEROUS SHOWERS AND ISOLATED TSTMS ARE DEVELOPING OVER WESTERN
ZONES. SHORT-RANGE MODELS INDICATE THIS ACTIVITY WILL CONTINUE TO
PUSH EAST AHEAD OF THE VORT MAX THROUGH EARLY TO MID AFTERNOON.
LATER THIS AFTERNOON THE SEA BREEZE MAY COME INTO PLAY AS WELL
CLOSER TO THE COAST. WE ADJUSTED POPS UPWARD TO SHOW LIKELY MOST
AREAS TODAY.

GIVEN A BIT MORE WEST TO EAST MOTION IN THIS CONVECTION...THERE IS
LESS OF A FLASH FLOODING CONCERN AT LEAST INITIALLY. LATER THIS
AFTERNOON WHEN THE SEA BREEZE GETS GOING WE MAY SEE SHOWERS AND
TSTMS MORE LIKELY TO BECOME ANCHORED ALONG BOUNDARIES AND TRAIN
ACROSS THE SAME AREAS.

TONIGHT...CONVECTION SHOULD DWINDLE DURING THE EVENING HOURS WITH
ONLY ISOLATED ACTIVITY EXPECTED OVERNIGHT. SURFACE HIGH PRES
BUILDING INTO THE MID ATLC AREA WILL GUIDE A COLD FRONT TOWARD THE
FORECAST AREA LATE AND OFFSHORE FLOW SHOULD BE MORE CONDUCIVE TO
BETTER CHANCES OF CONVECTION ACROSS THE ADJACENT WATERS RATHER
THAN OVER LAND.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
FRIDAY AND FRIDAY NIGHT...THE PATTERN ALOFT WILL FEATURE THE CENTER
OF A 500 MB ANTICYCLONE ACROSS FLORIDA AND MUCH OF THE GULF OF
MEXICO. THE MODELS SEEM TO BE PICKING UP ON SOME SHORTWAVE ENERGY
ROTATING AROUND THE NORTHERN PERIPHERY OF THE RIDGE. THIS ENERGY
WILL COME THROUGH MAINLY IN THE AFTERNOON AND WILL HELP TO SUPPORT
ANOTHER ROUND OF AFTERNOON/EVENING CONVECTION WITHIN AN ATMOSPHERE
WITH PWATS AT OR ABOVE 2 INCHES. IT SHOULD BE ANOTHER DAY WITH
SCATTERED SHOWERS AND THUNDERSTORMS WITH THE MAIN IMPACT BEING BRIEF
HEAVY DOWNPOURS. OVERNIGHT...DRIER AIR WILL BEGIN TO FILTER IN
BEHIND A WEAK FRONT THAT PUSHES JUST OFF THE COAST. PWATS DROP OFF
FROM THE NORTH AND BY THE LATE NIGHT SHOULD BE DOWN AROUND 1.5
INCHES. LOOK FOR HIGHS IN THE LOW TO MID 90S...LOWS IN THE MID/UPPER
70S.

SATURDAY AND SUNDAY...CONDITIONS ARE SHAPING UP TO RESULT IN A MUCH
MORE BENIGN WEEKEND. ON SATURDAY...PWATS ARE EXPECTED TO DROP EVEN
BELOW 1.5 INCHES ACROSS MUCH OF SOUTHEAST SOUTH CAROLINA...WHILE
STAYING A BIT ELEVATED FOR SOUTHEAST GEORGIA. WE MAY SEE ISOLATED TO
SCATTERED CONVECTION MAINLY SOUTH OF THE SAVANNAH RIVER...BUT STILL
MUCH LESS COVERAGE THAN THE PAST SEVERAL DAYS. SUNDAY LOOKS QUITE
SIMILAR WITH JUST ISOLATED SHOWERS/STORMS FOR SOUTHEAST GEORGIA.
TEMPERATURES ON SATURDAY WILL RANGE FROM THE UPPER 80S ACROSS THE
TRI-COUNTY TO THE LOW 90S NEAR THE ALTAMAHA. ON SUNDAY...HIGHS WILL
MORE UNIFORMLY RANGE IN THE LOW 90S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/...
FOR THE LONG TERM PERIOD...THE PATTERN ALOFT WILL TRANSITION FROM
NEARLY ZONAL SUNDAY NIGHT AND MONDAY TO FEATURING A LONGWAVE TROUGH
ALONG MUCH OF THE EASTERN SEABOARD THROUGH THE MIDDLE OF THE WEEK.
ANOTHER WEAK COLD FRONT WILL BEGIN TO APPROACH THE AREA ON MONDAY
AND WILL EVENTUALLY DISSIPATE NEAR THE FORECAST AREA THROUGH THE END
OF THE FORECAST PERIOD. THE OVERALL TREND WILL BE FOR INCREASING
CHANCES OF CONVECTION EACH DAY AS MOISTURE INCREASES ACROSS THE
AREA. TEMPERATURES ARE FORECAST TO BE A FEW DEGREES ABOVE NORMAL FOR
LATE AUGUST.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
MAINLY VFR. SCATTERED SHOWERS AND TSTMS MOVING THROUGH THE AREA
THIS AFTERNOON MAINLY ASSOCIATED WITH AN UPPER SHORTWAVE.
CONVECTION POSSIBLE AT EITHER TERMINAL BUT UNTIL TRENDS BECOME
MORE CLEAR WE MAINTAINED VCTS AT BOTH TERMINALS. ACTIVITY SHOULD
DIMINISH BY EARLY THIS EVENING WITH WINDS GRADUALLY SHIFTING TO NW
LATE TONIGHT OR FRI MORNING AS A WEAK FRONT DROPS INTO THE AREA.

EXTENDED AVIATION...VFR CONDITIONS WILL GENERALLY PREVAIL.
THUNDERSTORM CHANCES ARE MUCH LOWER OVER THE WEEKEND AND INTO
EARLY NEXT WEEK.

&&

.MARINE...
SW SYNOPTIC FLOW WILL PERSIST TODAY MAINLY IN THE 10 KT RANGE OR
LESS UNTIL LATE DAY WHEN SOME 10-15 KT FLOW DEVELOPS AS A RESULT
OF THE DIURNAL OCEAN BREEZE OSCILLATIONS. SEAS WILL AVERAGE 2 FT
OR LESS.

AN APPROACHING COLD FRONT SHOULD TURN WINDS MORE OFFSHORE NEARING
DAYBREAK ON FRIDAY...SPEEDS STILL RATHER LIGHT AND SEAS AGAIN 2
FT OR LESS.

FRIDAY THROUGH MONDAY...A WEAK FRONT WILL PUSH OFFSHORE ON FRIDAY
WITH A SHORT PERIOD OF NORTHWEST FLOW...FOLLOWED BY A TRANSITION
TO NORTHEAST FLOW THROUGH MUCH OF SATURDAY. HIGH PRESSURE WILL
BUILD IN THROUGH SUNDAY AND A RATHER DISORGANIZED FLOW REGIME WILL
RESULT INTO MONDAY WHEN PREVAILING SOUTHERLY FLOW WILL RETURN.
WIND SPEEDS ARE EXPECTED TO REMAIN SOLIDLY BELOW 15 KT...WITH SEAS
IN THE 1-3 FT RANGE.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JRL
SHORT TERM...BSH
LONG TERM...BSH
AVIATION...JRL
MARINE...BSH
Hazardous weather outlook, Aug 20, 4:37 AM EDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
437 AM EDT THU AUG 20 2015

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-210845-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
437 AM EDT THU AUG 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 2:17 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
217 PM EDT THU AUG 20 2015

SCZ043>045-201845-
DORCHESTER SC-INLAND BERKELEY SC-INLAND COLLETON SC-
217 PM EDT THU AUG 20 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY...COLLETON
AND DORCHESTER COUNTIES UNTIL 245 PM EDT...

AT 216 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR SAINT GEORGE TO NEAR
COTTAGEVILLE...AND MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH CHARLESTON...SUMMERVILLE...SLANDS BRIDGE...MIDDLETON PLACE...
GIVHANS FERRY STATE PARK...DORCHESTER...RIDGEVILLE AND COTTAGEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3324 8021 3302 8015 3301 8018 3299 8015
      3299 8014 3289 8011 3290 8012 3288 8016
      3286 8016 3287 8018 3284 8017 3288 8051
      3319 8056
TIME...MOT...LOC 1816Z 282DEG 22KT 3315 8052 3290 8044
Special weather statement, Aug 20, 2:30 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
230 PM EDT THU AUG 20 2015

SCZ047-048-051-201900-
INLAND JASPER SC-COASTAL JASPER SC-BEAUFORT SC-
230 PM EDT THU AUG 20 2015

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES UNTIL 300 PM EDT...

AT 230 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CLARENDON...OR 8 MILES NORTHWEST OF BEAUFORT...MOVING EAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAUFORT...PORT ROYAL...CLARENDON...SHELL POINT...OLD HOUSE...
BURTON...BEAUFORT MARINE CORPS AIR STATION AND LAUREL BAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO CHS.SKYWARN@NOAA.GOV.

&&

LAT...LON 3242 8094 3258 8088 3256 8058 3235 8060
TIME...MOT...LOC 1830Z 276DEG 18KT 3249 8081

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:03 PM EDTSpecial Weather StatementCHSDorchester27 min
Aug 19, 9:48 PM EDTSpecial Weather StatementCHSBamberg27 min
Aug 19, 10:05 PM EDTSpecial Weather StatementCHSBamberg25 min
Aug 20, 2:17 PM EDTSpecial Weather StatementCHSDorchester28 min
Aug 20, 2:30 PM EDTSpecial Weather StatementCHSBeaufort30 min
Aug 20, 2:55 PM EDTSpecial Weather StatementCHSBerkeley35 min
Aug 20, 3:14 PM EDTSpecial Weather StatementCHSBerkeley31 min
Aug 20, 3:26 PM EDTSpecial Marine WarningCHS64 min
Aug 20, 3:37 PM EDTSpecial Weather StatementCHSBeaufort23 min
Aug 20, 3:44 PM EDTSpecial Weather StatementCHSBerkeley31 min
Aug 20, 4:04 PM EDTAreal Flood AdvisoryCHSHampton86 min
Aug 20, 4:05 PM EDTSpecial Marine WarningCHS85 min
Aug 20, 4:07 PM EDTSpecial Weather StatementCHSBerkeley23 min
Aug 20, 4:33 PM EDTSpecial Weather StatementCHSCandler, Evans57 min
Aug 20, 5:43 PM EDTSpecial Weather StatementCHSMcIntosh32 min
Aug 20, 6:13 PM EDTSpecial Weather StatementCHSLiberty32 min
Aug 20, 6:19 PM EDTSevere Thunderstorm WarningCHSLiberty, Long, McIntosh56 min
Aug 20, 6:45 PM EDTFlash Flood WarningCHSLiberty, Long, McIntosh2 hr
Aug 20, 6:51 PM EDTSpecial Weather StatementCHSMcIntosh24 min
Aug 20, 6:58 PM EDTAreal Flood AdvisoryCHSLiberty, Long92 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.